Alert archive / Oregon / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 2, NWS Pendleton, OR

May 9, 2007Grant County, Oregon

NWS Pendleton, OR issued this severe thunderstorm warning at May 9, 2007, 7:44 PM PDT for Grant County, Oregon. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2007, 7:44 PM PDT (02:44 UTC)
Expired
May 9, 2007, 8:45 PM PDT
In force
61 min
Issued by
NWS Pendleton, OR
Area
Counties, with a storm outline in the text

County Grant County, OR

The radar

The Pendleton radar (KPDT), 173 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 2.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2007-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2007-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3424 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KPDT 100246
SVRPDT
ORC023-100345-
/O.NEW.KPDT.SV.W.0002.070510T0244Z-070510T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
744 PM PDT WED MAY 9 2007

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL GRANT COUNTY IN EAST CENTRAL OREGON...

* UNTIL 845 PM PDT.

* AT 742 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES EAST OF
  IZEE...AND MOVING NORTHEAST AT 25 MPH.

* OTHER LOCATIONS IMPACTED INCLUDE SENECA.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY.  
ALSO EXPECT BRIEF HEAVY RAIN WITH THIS STORM. FOR YOUR PROTECTION 
MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

IF YOU EXPERIENCE LARGE HAIL 3/4 INCH IN DIAMETER OR LARGER OR WINDS
STRONG ENOUGH TO DOWN LARGE TREE LIMBS OR POWER LINES...CALL YOUR
LOCAL LAW ENFORCEMENT AGENCY WITH YOUR REPORT FOR RELAY TO THE
NATIONAL WEATHER SERVICE. YOU MAY ALSO CALL THE NATIONAL WEATHER
SERVICE IN PENDLETON DIRECTLY TOLL FREE AT 1-800-240-4527.

LAT...LON 4405 11940 4396 11920 4401 11889 4420 11853
      4438 11879 4432 11922

$$

WEATHER.GOV/PENDLETON
3 follow-up statements
000 
WWUS56 KPDT 100309
SVSPDT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
806 PM PDT WED MAY 9 2007

ORC023-100345-
/O.CON.KPDT.SV.W.0002.000000T0000Z-070510T0345Z/
GRANT OR-
806 PM PDT WED MAY 9 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM PDT
FOR SOUTH CENTRAL GRANT COUNTY IN EAST CENTRAL OREGON...

AT 800 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM  THIS STORM WAS LOCATED 6 MILES 
SOUTHWEST OF SENECA...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SENECA AT 815 PM PDT

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH ARE LIKELY.  
ALSO EXPECT BRIEF HEAVY RAIN WITH THIS STORM. FOR YOUR PROTECTION 
MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 4405 11940 4396 11920 4401 11889 4420 11853
      4438 11879 4432 11922

$$
JCM
000 
WWUS56 KPDT 100313 CCA
SVSPDT

SEVERE WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PENDLETON OR
806 PM PDT WED MAY 9 2007

CORRECTED DESCRIPTION OF HAIL THREAT

ORC023-100345-
/O.COR.KPDT.SV.W.0002.000000T0000Z-070510T0345Z/
GRANT OR-
806 PM PDT WED MAY 9 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM PDT
FOR SOUTH CENTRAL GRANT COUNTY IN EAST CENTRAL OREGON...

AT 800 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM  THIS STORM WAS LOCATED 6 MILES 
SOUTHWEST OF SENECA...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SENECA AT 815 PM PDT

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH ARE LIKELY.  
ALSO EXPECT BRIEF HEAVY RAIN WITH THIS STORM. FOR YOUR PROTECTION 
MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 4405 11940 4396 11920 4401 11889 4420 11853
      4438 11879 4432 11922

$$
JCM
000 
WWUS56 KPDT 100345
SVSPDT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
839 PM PDT WED MAY 9 2007

ORC023-100349-
/O.EXP.KPDT.SV.W.0002.000000T0000Z-070510T0345Z/
GRANT OR-
839 PM PDT WED MAY 9 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GRANT COUNTY IN
EAST CENTRAL OREGON EXPIRES AT 845 PM PDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND THE WARNING HAS BEEN 
ALLOWED TO EXPIRE.  HOWEVER...DOPPLER RADAR INDICATES THIS STORM IS 
REDEVELOPING AND MAY AGAIN BECOME SEVERE.  THIS STORM WILL REMAIN IN 
RURAL SOUTHEAST GRANT COUNTY.  IT IS MOVING NORTHEAST AT 25 MPH AND 
WILL REACH THE GRANT AND BAKER COUNTY LINE NEAR 900 PM PDT.

LAT...LON 4405 11940 4396 11920 4401 11889 4420 11853
      4438 11879 4432 11922

$$
JCM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:30 PM PDT, 5 hours 14 minutes earlier.

Area forecast discussion, May 9, 2:30 PM PDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
230 PM PDT WED MAY 9 2007

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE IN CENTRAL AND NORTHEAST
OREGON LATE THIS AFTERNOON AND THIS EVENING...

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...AN UPPER LEVEL JET
AROUND 30000 FEET WILL BE OVER THE PACIFIC NORTHWEST THIS AFTERNOON
AND THIS EVENING WITH WINDS OF 65-75 KNOTS (65-75 MPH) ASSOCIATED
WITH THE JET OVER CENTRAL AND NORTHERN OREGON. THE RIGHT ENTRANCE
REGION OF THE JET WILL BE BE OVER CENTRAL AND NORTHEAST OREGON THIS
AFTERNOON COINCIDING WITH MAXIMUM SURFACE HEATING...MID LEVEL
MOISTURE AND INSTABILITY. THESE FACTORS WILL LEAD TO CONVECTION
DEVELOPING IN CENTRAL OREGON BY LATE MORNING. AS SUCH ISOLATED
SHOWERS AND THUNDERSTORMS WILL CROP UP IN CENTRAL OREGON THIS
AFTERNOON. VISIBLE SATELLITE LOOP SHOWS CONVECTION FIRING JUST SOUTH
OF FORECAST AREA WITH ISOLATED THUNDERSTORMS OCCURRING IN LAKE AND
HARNEY COUNTIES.

SATELLITE WATER VAPOR LOOP SHOWS AN UPPER LEVEL SHORTWAVE NEAR 130W
OFF THE NORTHERN CALIFORNIA COAST WHICH WILL MOVE NORTHEAST AND MAKE
LANDFALL ON THE NORTHERN CALIFORNIA COAST THIS EVENING. THE WAVE IS
BACKING FLOW ALOFT OVER NORTHERN CALIFORNIA. AS SUCH THE FLOW ALOFT
OVER SOUTHERN AND CENTRAL OREGON WILL BECOME MORE SOUTHERLY THIS
AFTERNOON AND BRING MOISTURE FROM NORTHERN CALIFORNIA INTO CENTRAL
OREGON THUS PROVIDING ADDITIONAL MOISTURE TO FEED THE GROWTH OF
THUNDERSTORMS.

THE COLD FRONT THAT MOVED ACROSS THE FORECAST AREA YESTERDAY IS
STILL OVER NORTH CENTRAL OREGON AND EXTREME NORTHEAST OREGON AND
WILL BE ESSENTIALLY STATIONARY TODAY. THE FRONT WILL HELP TO POOL
MOISTURE IN THE BOUNDARY LAYER SOUTH OF THE FRONT TODAY IN THE
AFOREMENTIONED AREAS.

SOUTH OF THE FRONT STEEP LAPSE RATES ARE IN PLACE FROM CASCADES
EASTWARD INTO IDAHO. THIS WILL BE COUPLED WITH PRECIPITABLE WATER
VALUES NEAR 0.7 INCHES AND SUFFICIENT CAPE OF AROUND 500 J/KG. THIS
WILL BE SUFFICIENT GIVEN 35-40 KNOTS OF DEEP LAYER SHEAR FOR A FEW
STRONG/SEVERE THUNDERSTORMS TO DEVELOP IN CENTRAL AND NORTHEAST
OREGON THIS AFTERNOON. EXPECT THUNDERSTORMS WITH HIGH BASES FOR A
THREAT OF SEVERE MICRO-DOWNBURST WINDS ALONG GUST FRONT BOUNDARIES
UP TO 70 MPH AND MARGINALLY SEVERE HAIL OF 0.75 INCH TO 1.00 INCH IN
DIAMETER.

ISOLATED POTENTIALLY SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THIS
AFTERNOON AND INTO THIS EVENING IN CENTRAL OREGON AND WILL MOVE TO
THE NORTHEAST INTO THE MOUNTAINS OF NORTHEAST OREGON AND THE BLUE
MOUNTAINS OF SOUTHEAST WASHINGTON EARLY THIS EVENING. A FEW ISOLATED
THUNDERSTORM MAY MOVE FROM THE BLUE MOUNTAINS INTO THE FOOTHILLS OF
THE BLUE MOUNTAINS LATE THIS AFTERNOON AND INTO THIS EVENING.

ELEVATED INSTABILITY FROM 10000 TO 20000 FT WILL PERSIST OVERNIGHT
AND INTO THURSDAY IN CENTRAL AND NORTHEAST OREGON. THE
AFOREMENTIONED SHORT WAVE WILL MOVE APPROACH THE FORECAST AREA
TONIGHT AND THEN MOVE ACROSS THE AREA ON THURSDAY THUS PROVIDING
DYNAMIC LIFT AND FORCING...WHICH WILL TRIGGER SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS TONIGHT AND THURSDAY. THURSDAY NIGHT AND
FRIDAY MORNING THE ATMOSPHERE WILL STABILIZE AND THEN BECOME
UNSTABLE AGAIN FRIDAY AFTERNOON FOR ISOLATED SHOWERS AND
THUNDERSTORMS.  POLAN

.LONG TERM...SATURDAY THROUGH WEDNESDAY...MODELS INDICATE THAT A
SYSTEM OF DIFFERING INTENSITY WILL MOVE THROUGH THE LONG WAVE RIDGE
PATTERN OVER THE PACIFIC NORTHWEST THIS WEEKEND. THAT WILL LEAD TO
THE THREAT OF SHOWERS AND THUNDERSTORMS OVER THE WEEKEND. MODELS
TEND TO AGREE THAT SOME RIDGING WILL FOLLOW DURING THE FIRST OF THE
WEEK SO WARMER AND DRY LOOKS GOOD. SOME DIFFERING SOLUTIONS BEGIN
AROUND DAYS 6 AND 7 WITH IDEA RIDGE MIGHT NOT LAST LONG. PREFER
MODELS THAT HOLD ON TO THE RIDGE THUS KEPT FORECAST DRY.

&&

.AVIATION...ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED THIS
AFTERNOON MAINLY OVER CENTRAL OREGON THEN MOVING NORTHEAST THROUGH
THE EVENING AND OVERNIGHT. TAF SITE KRDM IS MOST LIKELY TO BE
AFFECTED IN THE AFTERNOON FOLLOWED BY A LOWER RISK AT KPDT AND KALW.
VFR CONDITIONS WILL PREVAIL WITH VERY LOCALIZED MVFR CONDITIONS IN
VICINITY OF THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  47  76  48  77 /  20  20  10  10
ALW  49  78  50  78 /  20  20  10  10
PSC  44  81  47  82 /   0  10   0  10
YKM  41  76  43  77 /   0  10   0  10
HRI  45  81  47  81 /  10  10  10  10
ELN  41  75  43  75 /   0  10   0  10
RDM  38  75  38  75 /  20  20  10  20
LGD  46  76  43  78 /  30  20  20  20
GCD  40  78  39  80 /  30  30  20  20
DLS  48  79  46  78 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
99/91/91
Hazardous weather outlook, May 9, 3:27 PM PDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
327 PM PDT WED MAY 9 2007

UPDATED FOR ISOLATED SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
THIS EVENING

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE IN CENTRAL AND NORTHEAST
OREGON LATE THIS AFTERNOON AND THIS EVENING...

ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-101215-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
327 PM PDT WED MAY 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG THUNDERSTORMS
     LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, CENTRAL
     OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE
     BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN
     DAY HIGHLANDS

INGREDIENTS ARE IN PLACE FOR ISOLATED THUNDERSTORMS THIS AFTERNOON
AND TONIGHT. SOME STORMS MAY BECOME SEVERE IN CENTRAL AND NORTHEAST
OREGON DUE TO HIGH WINDS PRODUCED BY MICROBURST DOWNDRAFTS AND ALONG
THE GUST FRONT OUTFLOW BOUNDARY. MARGINALLY SEVERE HAIL OF 0.75 TO
1.00 INCH IN DIAMETER IS ALSO POSSIBLE THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG THUNDERSTORMS THURSDAY
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS, CENTRAL OREGON, GRANDE RONDE VALLEY, WALLOWA
     COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE AREA WILL COMBINE WITH
MOISTURE TO PRODUCE SOME SHOWERS AND THUNDERSTORMS THURSDAY AND
FRIDAY.

THE UPPER LEVEL SHORTWAVE ON THURSDAY WILL HAVE A NEGATIVE TILT AS
IT MOVES ACROSS THE FORECAST AREA AND THUS PROVIDE FORCING AND
DYNAMIC LIFT...WHICH WILL KICK OFF ANOTHER ROUND OF THUNDERSTORMS.
THE POTENTIAL WILL EXIST ON THURSDAY FOR SOME THUNDERSTORMS TO
BECOME SEVERE N CENTRAL AND NORTHEAST OREGON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN CENTRAL AND NORTHEAST OREGON
FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING AND AGAIN
ON THURSDAY AFTERNOON AND EVENING.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

Nearby

Severe Thunderstorm Warnings in Oregon, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.